PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2002 August; 95(8): 427–428.
PMCID: PMC1279983

Chronic subdural haematoma in the elderly

In the series reported by Dr Asghar and colleagues (June 2002 JRSM1) one-third of the subdural haematomas were in patients receiving antithrombotic therapy. It is a perverse paradox that thromboprophylaxis of age-related disorders such as atrial fibrillation and coronary thrombosis happens to be one of the most significant risk factors for subdural haematoma. Profiling of anticoagulant-related haemorrhagic risk might be of use in identifying those patients for whom alternative strategies, such as cardioversion to sinus rhythm (including drug treatment to prevent relapse), might be preferable for managing embolic risk in disorders such as atrial fibrillation. Profiling for CYP2C0 genetic variants shows promise, in this respect, with documentation of a significant association between warfarin-related haemorrhagic risk (including risk of life-threatening bleeding episodes) and either CYP2C9#2 or CYP2C9#3 polymorphism2, the hepatic microsomal enzyme CYP2C9 being the primary pathway for the metabolism of s-warfarin. For identification of risk of warfarin-related cerebral haemorrhage there is already evidence that there is an important role for profiling of the ApoE genotype, the latter being a marker for cerebral amyloid angiopathy3. In other words, through the use of genetic markers we might be able to identify who metabolizes warfarin abnormally or whose cerebral blood vessels are excessively friable, thereby facilitating the decision between antiarrhythmic therapy and warfarin.

References

1. Asghar M, Adhiyaman V, Greenway MW, Bhowmick BK. Chronic subdural haematoma in the elderly—a North Wales experience. J R Soc Med 2002;95: 290-2 [PMC free article] [PubMed]
2. Higashi MK, Veenstra DL, Kondo LM, et al. Association between CYP2C9 genetic variants and anticoagulant-related outcomes during warfarin therapy. JAMA 2002;287: 1690-8 [PubMed]
3. Rosand J, Hylek EM, O'Donnell HC, Greenberg SM. Warfarin-associated hemorrhage and cerebral amyloid angiopathy. Neurology 2000;55: 947-51 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press